CC: nausea, vomiting, weight loss
ID: 21 yo Hispanic male presents with 4 months of persistent nausea, NBNB vomiting, and unintentional 60 pound weight loss as well as a hyperpigmented rash across his body. On exam, he appeared fatigued, with loose skin, and was noted to have decreased strength. Basic labs were notable for albumin of 1.8 and total protein of 8.1, AST of 86, Hgb of 9.9, MCV of 90.6, RDW of 12.6. He underwent an EGD, which was normal, and subsequently a colonoscopy, which was also normal. He eventually underwent a skin biopsy that suggested a connective disease process, favoring dermatomyositis. His autoimmune workup was all negative (ANA, dsDNA, SCl70, RF, Sm/RNP, SSA/SSB, Jo, anti-CCP). His aldolase was 6.3. An MRI revealed symmetric, nonsepcific myositis of bilateral thighs and evaluation for underlying malignancy was performed with none found. Patient was started on IV solumedrol and discharged with follow-up.
Pearls from morning report:
- Medications can cause a blue/grey hyperpigmentation in a patient – common culprits are minocycline, amiodarone, and antimalarials. Less commonly, calcium channel blockers and zidovudine can also cause hyperpigmentation.
- Initial malignancy screening in a patient newly diagnosed with dermatomyositis should include a CXR, colonoscopy (+/- EGD), CBC, CMP, and UA w/micro. For women, obtain a pap test, MMG, transvaginal US with CA-125 levels (especially since ovarian cancer is highly associated with dermatomyositis).
- There are no formal recommendations regarding the frequency of malignancy screening in patients with dermatomyositis, but be aware that some studies have shown an increased risk of cancer of in the first 5 years after diagnosis.
Want to read more?
Koler RA, Montemarano A. Dermatomyositis. Am Fam Physician. 2001 Nov 1;64(9):1565-1573.